Iowa, 2010Flooding in Iowa, March 13 to 18, 2010
March 13 to 18, 2010 · NWS FSD · 2 events in 2 counties and zones
Melting of a heavy winter snowpack caused minor to moderate flooding of the Floyd River in northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a heavy winter snowpack caused minor to moderate flooding of the Floyd River in northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 3:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 13, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CST SAT MAR 13 2010
.DISCUSSION...
THE UPPER LEVEL LOW WHICH HAS BEEN PLAGUING THE REGION OVER THE PAST
SEVERAL DAYS IS NOW PUSHING INTO THE MISSISSIPPI VALLEY...THOUGH IT
HAS LEFT BEHIND ABUNDANT LOW LEVEL MOISTURE ACROSS OUR AREA...AND
WITH A PERSISTING NORTHEASTERLY LOW LEVEL FLOW IT LOOKS PRETTY MUCH
STATUS QUO THROUGH THE WEEKEND. WHAT THIS MEANS IN TERMS OF SENSIBLE
WEATHER IS A CONTINUATION OF LOW CLOUDS...AREAS OF FOG...AND
PERIODIC PATCHY DRIZZLE INTO AT LEAST SUNDAY NIGHT. WOULD NOT EXPECT
MUCH MORE THAN DRIZZLE THROUGH THE MAJORITY OF THE WEEKEND WITH
MOISTURE FAIRLY SHALLOW...GENERALLY BELOW 850 MB...THOUGH DID PUT IN
SOME SLIGHT CHANCE POPS FOR LATER TONIGHT INTO EARLY ON SUNDAY WITH
SLIGHTLY DEEPER MOISTURE PUSHING ACROSS THE CWA WITH MID LEVEL
WAA/ISENTROPIC LIFT. EVEN SO...DOUBT MOST PLACES WILL SEE MUCH IN
THE WAY OF MEASURABLE PRECIPITATION. WHILE THE AIRMASS WILL BE
SLOWLY MODERATING...THE CLOUDS WILL KEEP TEMPERATURES FROM RISING A
WHOLE LOT...WITH RELATIVELY SMALL DIURNAL RANGES. IN TERMS OF
NUMBERS...LOOKING AT HIGHS TODAY A DEGREE OR TWO EITHER SIDE OF
40...THEN INTO THE LOWER TO MID 40S ON SUNDAY...WITH LOWS IN THE
LOWER TO MID 30S.
MAY BEGIN TO SCOUR OUT SOME OF THE LOW LEVEL MOISTURE BY THE
BEGINNING OF NEXT WEEK AS THE NORTHEASTERLY LOW/MID LEVEL FLOW
TRANSITIONS TO A NORTHWESTERLY FLOW AS UPPER LEVEL RIDGING IN THE
WESTERN PART OF THE NATION ATTEMPTS TO PUSH EASTWARD. THE FLY IN THE
OINTMENT COULD BE ANOTHER SHORTWAVE THAT MODELS ARE HINTING AT
DROPPING INTO THE UPPER MIDWEST ON TUESDAY...WHICH MAY KEEP CLOUDS
OVER OUR AREA...THOUGH PRECIPITATION LOOKS TO BE LIMITED AT THIS
TIME WITH VERY DRY AIR IN THE MID LEVELS. TEMPERATURES FOR MONDAY
AND TUESDAY LOOK TO BE NEAR TO SLIGHTLY ABOVE NORMAL WITH REGARD TO
HIGHS...GENERALLY IN THE LOWER TO MID 40S. WITH EXPECTED CLOUD
COVER...LOWS WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR...IN THE
LOWER TO MID 30S. /JM
&&
.AVIATION...
IFR AND LIFR CIGS WL CONT THRU SATURDAY. VSBYS WL ALSO PREDOMINANTLY
BE IN THE MVFR/IFR RANGE. HOWEVER A NOTABLE EXCEPTION IS IN E
CENTRAL SD...SW MN...AND PARTS OF NW IA ESP AROUND THE IA GRTLKS
AREA. IN THESE LOCATIONS...LIFR VSBYS AND EVEN SOME VLIFR VSBYS WL
BE COMMON THRU THIS MORNING. TMPS SHUD RMN ABV FREEZING TO AVOID ANY
LIGHT ICING THREAT. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR IAZ002-003.
MN...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR MNZ071-072-
080-081-089-090-097-098.
NE...NONE.
SD...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR SDZ040-055-
056.
&&Hazardous weather outlook, Mar 13, 5:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0555 AM CST SAT MAR 13 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0555 AM CST SAT MAR 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX AND LITTLE SIOUX RIVER UNTIL FURTHER NOTICE.
FOG...
WIDESPREAD DENSE FOG WILL PERSIST ACROSS SOUTHWEST
MINNESOTA...PORTIONS OF NORTHWEST IOWA...AND SOUTHEAST SOUTH
DAKOTA THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Sioux
- When
- March 13, 6:00 AM CST to March 18, 6:00 PM CST
- Where
- Sioux County, 2 mi W of Hospers to 1 mi WSW of Carnes
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.070, -95.920
Rapid melting of a heavy winter snowpack caused moderate flooding of the Floyd River. Farmland and other lowlands along the river were affected. The river crested at 4.8 fet above flood stage at Alton on March 15th.
Flood, Plymouth
- When
- March 15, 6:00 AM CST to March 17, 6:00 PM CST
- Where
- Plymouth County, 5 mi NNE of Seney to 6 mi W of Merrill
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 42.917, -96.092
Rapid melting of a heavy winter snowpack caused minor flooding of the Floyd River. Farmland and other lowlands along the river were affected. The river crested at 0.9 foot above flood stage at Le Mars on March 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, March 13 to 14, 20102 deaths · $6.3 million · 6 events
- High Wind in Connecticut, March 13, 20102 deaths · $1.2 million · 50 kt wind · 3 events
- Debris Flow and Flooding in Massachusetts, March 13 to 21, 20101 death · 2 injured · $96 million · 60 kt wind · 21 events
- Flooding and High Wind in Rhode Island, March 13 to 21, 20101 death · $1.4 million · 50 kt wind · 5 events
- Flooding and Heavy Rain in Connecticut, March 13 to 15, 20101 death · $200,000 · 4 events
- High Wind in New York, March 13, 20101 death · $200,000 · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, March 13, 20107 injured · $10 million · 63 kt wind · 19 events
- High Wind in New York, March 13, 20101 death · $100,000 · 52 kt wind · 1 event
- Heavy Snow and High Wind in New York, March 13 to 14, 20101 death · 1 injured · $20,000 · 52 kt wind · 4 events
- Flooding in New Jersey, March 13 to 19, 2010$49 million · 9 events
- Flooding and Heavy Rain in New Jersey, March 13 to 21, 2010$30 million · 16 events
- Coastal Flood and High Surf in New Jersey, March 13, 2010$5.0 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222615, 222616.